Dicyclomine is a medication that is classified as an anticholinergic. It is primarily prescribed for irritable bowel syndrome. It is sold under the brand name Bentyl.
When you take more of this drug than a doctor prescribes, it can lead to severe side effects and may result in an overdose.
People might abuse dicyclomine to experience the euphoria that is possible, especially at high doses. It can be taken alone or mixed with other drugs, such as alcohol, when someone is abusing it.
How Should Dicyclomine Be Used?
You might have wondered what dicyclomine is prescribed for and if it has any other uses. It’s primarily used to treat the symptoms of irritable bowel syndrome; it’s vital that your dicyclomine dosage is correct. The medication comes as a tablet, capsule, or syrup to be ingested orally and should be used around four times a day. In order to help you remember to take it and that you took it to avoid overdosing, you should take it around the same time each day. Follow the directions on the label carefully. If there is anything you don’t understand, speak to your pharmacist or prescribing doctor to explain. You must use this drug exactly as directed. You should never take more or less or take it more often than your doctor prescribes. For some, this could mean a dicyclomine 20mg tablet. For others, it could mean more.
Dicyclomine and Alcohol
The dicyclomine side effects, when combined with alcohol, will have differing effects that are dependent on the dose. In some cases, people report feeling stimulated when consuming low doses of alcohol and dicyclomine. However, doctors advise against mixing even small amounts of dicyclomine with alcohol as it can be dangerous. It’s challenging to determine the effects of the two drugs on a person because of their unique genetic makeup and tolerance to alcohol. While some may have mild reactions, others could be severe, leading to an overdose. If you have an adverse reaction from dicyclomine and alcohol, seek emergency help immediately.
The most common side effects of dicyclomine and alcohol include the following:
- Shortness of breath
- Cardiac arrest
- Respiratory depression
The primary effect of alcohol is influenced by increasing the concentration of GABA, which is found in the brainstem and spinal cord. When dicyclomine is mixed with alcohol, the primary effect is exaggerated and increases strain on the body, leading to unpredictable results.
When a person uses dicyclomine and alcohol together, they might experience the effects of both drugs. The specific effects and reactions you’ll encounter are caused by the frequent use of dicyclomine and alcohol. They’re dependent on whether you consume more dicyclomine in relation to alcohol or more alcohol in relation to dicyclomine. The use of more dicyclomine with alcohol will cause lethargy and sedation, as well as the synergistic effect caused by mixing the two drugs.
Those who use both dicyclomine and alcohol increase their chances of overdose on either drug. Those who use the two in conjunction with one another are likely to experience the following:
- Dizziness from dicyclomine and alcohol
- Reduced motor reflexes caused by both drugs
- Nausea and vomiting because of dicyclomine
People have reported depression, euphoria, irritability, or a combination of the three. A combination of these two drugs can lead to significant lethargy, easily leading to respiratory depression, coma, or even death.
Using dicyclomine in higher doses than prescribed also runs the risk of heart failure. Even if you’re able to avoid an overdose, these other symptoms can easily slow down your body. Those under the influence of both dicyclomine and alcohol also run the risk of an inability to form new memories. When both drugs enter your system, your system becomes confused. The synergistic properties of dicyclomine mixed with alcohol can lead to anxiety, confusion, depression, and other mental health disorders. Chronic use of the two can lead to permanent, sometimes severe, changes in the brain.
If you’re not someone who uses the two, but you’ve abused dicyclomine for its effects, it’s important to understand the signs of an overdose and to follow the dicyclomine dosage set by your doctor closely.
Dicyclomine Overdose Symptoms
Taking too much of this drug in an attempt to achieve a high can lead to an overdose. The following symptoms can occur during an overdose:
- Nausea and vomiting
- Loss of body movement
- Dilated pupils
- Trouble swallowing
Dose that Can Lead t0 an Overdose
There is not a specific dose of this drug that has been associated with overdose. However, the highest recorded maximum oral dose in humans was 1500 mg in an adult. This case was classified as an overdose.
In adults, the general dosage for oral dicyclomine is 20 mg four times per day for one week. This dose can be increased to 40 mg four times daily unless side effects become intolerable.
If the drug fails to achieve efficacy within two weeks at the 40 mg dose, it is typically discontinued.
Dangers of a Dicyclomine Overdose
There are dangers associated with dicyclomine use regardless of the dose someone is taking. There is a higher risk of these dangers among people taking large doses of the drug.
This drug may cause disorientation or confusion due to its effects on the central nervous system. The central nervous system effects can also lead to the following:
- Short-term memory loss
- Stuttering or stammering when speaking
- Trouble falling asleep
- Loss of muscle control in the extremities
This drug can cause people to sweat less, which increases the risk of heat stroke. This problem is more likely with someone who is in a hot environment. The following are symptoms of a heat stroke:
- High body temperature
- Less sweating
- Flushed skin
- Increased heart rate
- Altered behavior or mental state
- Nausea or vomiting
- Increased respiration rate
If a heat stroke is left untreated, it can lead to vital organ damage or death in the most severe instances.
There is also the risk of anticholinergic toxicity when someone takes high doses of this drug. This can happen independently of an overdose. The symptoms of anticholinergic toxicity may include the following:
- Dilated pupils
- Altered mental state
- Increased heart rate
- Urinary retention
- Reduced bowel sounds
- Functional Ileus (a type of intestinal obstruction)
- High blood pressure
- Myoclonic jerking (abnormal movements caused by sudden muscle contractions)
Since these symptoms are similar to those of an overdose, you should still seek immediate medical attention if this toxicity occurs. This toxicity is also a medical emergency, just like an overdose, that requires professional help at a hospital.
How to Help Someone During a Dicyclomine Overdose
If you suspect that another person is overdosing on dicyclomine, call 911. It is imperative to follow all the instructions the 911 dispatcher provides.
If someone is experiencing an overdose, do not leave their side unless it is necessary to quickly get to a phone to call 911. While waiting for emergency services, keep an eye on the person’s breathing and check their pulse frequently.
If the person no longer has a pulse, the 911 dispatcher can provide instructions on how to provide CPR. It is important to continue giving CPR until emergency crews arrive to assess the person and take over.
Since vomiting is possible when an overdose occurs, turn the person onto their side. This can reduce the risk of them aspirating in their vomit, which could lead to choking or pneumonia.
Seizures can happen with a dicyclomine overdose. If the person starts to seize, move any movable objects to prevent them from knocking into anything. Never hold them down or put anything into the person’s mouth during a seizure.
If there is a thermometer available, check the person’s temperature if they are not having a seizure. This can help to determine if heat stroke is a risk as a result of the overdose.
An altered mental status is possible when someone is overdosing on dicyclomine. If the person becomes aggressive as a result of this, step back and observe them from a distance.
If possible, determine if the person used dicyclomine with any other substances, such as opioids or alcohol. Using multiple drugs at the same time can result in the paramedics needing to take a different approach to stabilize the person once they get on the scene.
If it can be determined how long the person has been abusing dicyclomine and at what dose, relay this information to the dispatcher. This information is critical, so paramedics and emergency medical staff know how to treat the person once they start to provide treatment for their overdose.
Anyone who experiences a dicyclomine overdose needs immediate help. If you suspect an overdose, don’t hesitate to call 911.